South Dakota, 2019

Tornado and Damaging Wind in South Dakota, June 15, 2019

June 15, 2019 · NWS ABR · 2 events in 2 counties and zones

Severe thunderstorms produced an anticyclonic tornado along with sixty mph winds during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms produced an anticyclonic tornado along with sixty mph winds during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 15, 1:38 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 15, 1:38 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
238 PM CDT Sat Jun 15 2019

.SHORT TERM...(This Evening through Sunday Night)
Issued at 237 PM CDT Sat Jun 15 2019

At the surface, a cold front stretches from a surface low in
northwest ND to the southeast across northeast SD and farther
southeast to another surface low in north central Iowa. On the
southwest side of the front, 2 PM temperatures have warmed into
the upper 70s, while on the northeast side temperatures are in
the upper 50s and lower 60s. ML CAPE values on the warm side of
the front have increased into the 1000-1500 J/kg range and with
convective temps reached a couple hours ago, combined with upper
level support from a shortwave dropping southeast into north
central SD, convection has started over the Leola Hills and
farther west along the Missouri River. Effective shear values of
30-35kts when combined with the MLCAPE values support the
potential for some severe storms through the early evening. Think
the greatest threat will be along and east of the James River
Valley, where the best instability and upper level support
exists.  Hail will be the initial threat (Hail CAPE values
exceeding 500 J/kg and NCAPE over 0.1), but severe wind is also
possible if the storms can combine into a larger cluster
(although DCAPE is generally marginal over the area). Additional
storms are just starting to develop south of Watertown on a
outflow boundary left over from the morning showers. All of these
storms will move east-southeast and out of the area this evening
as the shortwave departs and daytime heating is lost.

Behind the convection and shortwave, the area will be under
mid-level subsidence and expect clearing, except for areas where
low stratus tries to slide into the northeastern third of the
CWA. Seeing varying solutions on the extent of the cloud cover,
with the HREF and CAM solutions being the most aggressive in the
coverage. Based off the stratus coverage north and northeast of
the area and expected position of the sfc-900mb trough, think
areas along and northeast of the ABR/ATY area seems to have the
best opportunity and will follow that idea for the forecast. The
other question is how long those clouds will stick around as
winds turn northwesterly tomorrow. Models again giving varying
solutions, so forecast confidence is low. That being said, with
mid-level cloud cover expanding over much of the rest of the area
through the day Sunday, expect at least partly cloud skies over
much of the area, if not mostly cloudy.

The previously mentioned mid-level moisture (850-500mb) and
q-vector convergence moving across the southern half to
two-thirds of SD could lead to isolated to scattered showers along
and north of a weak surface low tracking eastward across southern
SD Sunday into Sunday night. Instability is much less than today,
generally below 750 J/kg, so think thunder/severe threat is
limited at this time.

.LONG TERM...(Monday through Saturday)
Issued at 237 PM CDT Sat Jun 15 2019

An unsettled pattern looks to persist through the majority of this
forecast period. This will provide this forecast area with frequent
and period chances for showers and thunderstorms through the
upcoming week. A persistent upper trough/low across southern Canada
is progged to rotate south and eastward toward the western Great
Lakes during the first couple days of the term. Some associated
upper level energy combined with a sfc frontal boundary in the area
will provide on/off chances for precip Monday into Tuesday. Another
stronger upper level wave/low is anticipated to push across the
Pacific NW and into our region during the mid-late week time frame.
This should provide a better chance for a more persistent pattern of
showers and storms Wednesday through the end of the work week. This
damp trend also looks to be accompanied by a period of below normal
temperatures. The cooler conditions will be more noticeable during
the daytime high temperature pattern with readings expected to be
mostly stuck in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1234 PM CDT Sat Jun 15 2019

Main focus for the TAF period is the expected thunderstorm
development this afternoon, especially around KABR/KATY. Felt
confident enough to include VCTS for a couple hours at those sites
and will adjust as convection develops and nears the sites. The
convection will diminish and move southeast of the area this
evening. Elsewhere this afternoon, just expect diurnal CU and
maybe an isolated shower by KMBG. For tonight, MVFR stratus will
try to move into KABR/KATY, although confidence is low on how far
southwest it will make it.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SRF
LONG TERM...Vipond
AVIATION...SRF
Hazardous weather outlook, Jun 15, 1:52 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
252 PM CDT Sat Jun 15 2019

SDZ003-004-009-015>017-033>037-045-048-051-161200-
Corson-Campbell-Walworth-Dewey-Potter-Faulk-Stanley-Sully-Hughes-
Hyde-Hand-Jones-Lyman-Buffalo-
252 PM CDT Sat Jun 15 2019 /152 PM MDT Sat Jun 15 2019/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Occasional thunderstorms are possible through much of the upcoming
work week. At this time, widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ005>008-010-011-018>023-161200-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Spink-Clark-Codington-Grant-Hamlin-Deuel-
252 PM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will occur through late evening. There is
the risk for isolated severe weather including large hail and strong
winds. The greatest risk is along the I-29 corridor and points east.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Occasional thunderstorms are possible through much of the upcoming
work week. At this time, widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SRF

In the hours before

Local storm report, Jun 15, 2:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND GST     4 SW CRANDALL           45.11N 98.00W
06/15/2019  M47 MPH          SPINK              SD   MESONET

&&

SRF
Local storm report, Jun 15, 2:50 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND GST     3 ENE CRANDALL          45.18N 97.90W
06/15/2019  E50 MPH          DAY                SD   PUBLIC

            ESTIMATED 50 MPH TSTM WINDS AND PEA SIZE
            HAIL.

&&

DYE
Local storm report, Jun 15, 2:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
352 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             ROY LAKE STATE PARK     45.71N 97.43W
06/15/2019  M0.25 INCH       MARSHALL           SD   CO-OP OBSERVER

            PEA SIZE HAIL.

&&

DYE
Special weather statement, Jun 15, 3:19 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
419 PM CDT Sat Jun 15 2019

SDZ020-152145-
Codington SD-
419 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CODINGTON COUNTY
UNTIL 445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm over
Long Lake, or 11 miles west of Watertown, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Watertown, Rauville, Watertown City Park, Medicine Lake, Dakota Sioux
Casino, Long Lake, Sandy Shore Rec Area, Lake Kampeska, Goose Lake,
Tinkertown, Memorial Park Camping Site and Pelican Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Kampeska, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4492 9749 4505 9746 4501 9707 4481 9723
TIME...MOT...LOC 2119Z 288DEG 23KT 4494 9739

TDK
Special weather statement, Jun 15, 3:32 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
432 PM CDT Sat Jun 15 2019

SDZ006-152200-
Brown SD-
432 PM CDT Sat Jun 15 2019

...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL BROWN COUNTY UNTIL 500
PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richmond Lake Rec Area, or 12 miles northwest of Aberdeen, moving
southeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Aberdeen and Richmond Lake Rec Area.

LAT...LON 4559 9872 4565 9867 4555 9838 4539 9858
TIME...MOT...LOC 2132Z 314DEG 24KT 4559 9866

TDK
Special weather statement, Jun 15, 3:47 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
447 PM CDT Sat Jun 15 2019

SDZ022-152230-
Hamlin SD-
447 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMLIN COUNTY UNTIL 530
PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thomas, or 9 miles south of Watertown, moving southeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Castlewood, Thomas, Lake Poinsett, Stone Bridge and Claremont Colony.

LAT...LON 4454 9706 4479 9729 4480 9718 4477 9689
TIME...MOT...LOC 2146Z 311DEG 20KT 4477 9721

TDK

The radar

The Aberdeen radar (KABR), 128 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Hamlin

When
June 15, 4:00 PM CST
Where
Hamlin County, 4.04 mi SE of Thomas
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.730, -97.140

Sixty mph winds were estimated.

Tornado, Deuel

When
June 15, 5:05 PM CST to 5:06 PM CST
Where
Deuel County, 3.59 mi NNW of Johnsonville to 3.58 mi NNW of Johnsonville
Rating
EF0
Path length
0.12 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
44.600, -96.800

A rare anticyclonic tornado touched down northeast of Estelline during the evening and lasted less than a minute. The tornado moved east and knocked down seven trees and tossed tree branches to the south and west at a farmstead. One of the tree branches hit the corner of a shed and bent part of the metal overhang on the shed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for South Dakota, 2019Warnings in South Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836759, 836758.